Hello all

I was diagnosed with Graves Disease in August 2013, since then I have been taking carbimazole. Started off with 20mg daily dose then reduced to 10mg daily. I also take 80mg propranolol. Since starting to take these drugs I feel exhausted all the time, I've gained almost 2 stone.

My doctor isn't very helpful, I've had a full blood screen and he's told me I've too much iron in my blood, my thyroid levels are ok and my glucose levels are nearly normal. He virtually said that my exhaustion was in my mind. I'm a very positive person, but I'm so fed up of being so tired, can I stop taking this medication??

7 Replies

oldestnewest
  • Is he doing anything about the "too much iron" in your blood? It's called haemochromatosis - and that'll make you very tired.

    Have a read of this:

    nhs.uk/conditions/Haemochro...

    I can't believe he's told you your fatigue is all in your head. Does he actually have a medical qualification?? Think I'd be seeking a second opinion!

  • Hello door0702 I too had Graves bit was allergic to the anti thyroid meds you are on and was taking propranolol and know for fact you need to be wined off propranolol and can't just stop. I am sure there are a lot of knowledgable people here who will advise you. You will get a lot of useful and helpful advice here. Best of luck with your recovery☺️

  • Hello doot0702

    I had Graves' disease but was ethic to Carbimazole so I don't know about it but I was on Propranolol for my palpitation and know that you can't just stop it and when it's time to come off it you will need to win yourself off it. You are on the right site here and there are a lot if kind and knowledgable people here who will advise you. Best of luck with your recovery.

  • Propranolol may make you feel tired and make it more difficult to exercise and usually you are weaned off it over the course of a week it two once the carbimazole is working and your heart rate is back to normal and palpitations have gone.

    Have you been having regular thyroid least? You need TSH and T4 at least and they should be every 1-6 months depending on how stable your levels are. You may have become hypothyroid - your symptoms suggest this is the case. When you were hyperthyroid you would have been able to eat lots and probably still be losing weight. As carbimazole brings your thyroid hormone levels (and your metabolic rate) down you need to eat less or you will gain weight. I you are hypo you need to eat less than the average person or you will gain weight as your metabolism is lower. You need to have your thyroid bloods checked, as well as a full blood count (FBC), vit D3, ferritin, folate and vit B12 (haematinics), kidney function tests (U&Es) and liver function tests (LFTs). Get these done and post the results (plus ranges) on here so we can comment and suggest what you need to do.

  • If you have Graves disease you need to be referred to an Endocrinologist. You shouldn't just be under a GP.

    Beta blockers can make you very tired but also too high a dose of Carbimazole can make you hypo thyroid.

    An Endo will either offer Block and replace or titrate your dose of Carbimazole down to a lower level.

    They will then either see if you go into remission or suggest surgery or RAI. Please do your research on the latter and DONT let anyone bully you into treatment that doesn't always make you feel better.

  • I had Graves disease had radioiodine and am now underactive. My doctor prescribed Carbimazole and I had no energy. Tried to sweep my backyard - it felt like climbing Everest - I couldn't do it. Felt completely wiped out.

  • I was I'll when I was on carbimazole I felt terrible fatigue swollen joint weight gain and more. I'm now on PTU & have been for 4 years, the side effects aren't as bad and are manageable. Agree you should be under an Endo though.

You may also like...